Non-resonant circles for strong magnetic fields on surfaces
Annales Henri Lebesgue, Volume 5 (2022), pp. 1191-1211.


Keywords Magnetic systems, KAM tori, periodic orbits, trapping regions


We study non-resonant circles for strong magnetic fields on a closed, connected, oriented surface and show how these can be used to prove the existence of trapping regions and of periodic magnetic geodesics with prescribed low speed. As a corollary, there exist infinitely many periodic magnetic geodesics for every low speed in the following cases: i) the surface is not the two-sphere, ii) the magnetic field vanishes somewhere.


[AAB + 17] Abbondandolo, Alberto; Asselle, Luca; Benedetti, Gabriele; Mazzucchelli, Marco; Taimanov, Iskander A. The multiplicity problem for periodic orbits of magnetic flows on the 2-sphere, Adv. Nonlinear Stud., Volume 1 (2017), pp. 1-17 | MR | Zbl

[AB15] Asselle, Luca; Benedetti, Gabriele Infinitely many periodic orbits in non-exact oscillating magnetic fields on surfaces with genus at least two for almost every low energy level, Calc. Var. Partial Differ. Equ., Volume 54 (2015) no. 2, pp. 1525-1545 | DOI | MR | Zbl

[AB17] Asselle, Luca; Benedetti, Gabriele On the periodic motions of a charged particle in an oscillating magnetic flows on the two-torus, Math. Z., Volume 286 (2017) no. 3-4, pp. 843-859 | DOI | Zbl

[AB21] Asselle, Luca; Benedetti, Gabriele Normal forms for strong magnetic fields on surfaces: trapping regions and rigidity of Zoll systems, Ergodic Theory Dyn. Syst. (2021), pp. 1-27 (online first) | DOI | Zbl

[AKN06] Arnold, Vladimir I.; Kozlov, Valery V.; Neishtadt, Anatoly I. Mathematical aspects of classical and celestial mechanics, Encyclopaedia of Mathematical Sciences, 3, Springer, 2006 (also part of Dynamical systems Vol. 3], translated from the Russian original by E. Khukhro) | DOI | Zbl

[ALPS10] Aguirre, Jacobo; Luque, Alejandro; Peralta-Salas, Daniel Motion of charged particles in magnetic fields created by symmetric configurations of wires, Physica D, Volume 239 (2010) no. 10, pp. 654-674 | DOI | MR | Zbl

[AM17] Abreu, Miguel; Macarini, Leonardo Dynamical convexity and elliptic periodic orbits for Reeb flows, Math. Ann., Volume 369 (2017) no. 1-2, pp. 331-386 | DOI | MR | Zbl

[AM19] Asselle, Luca; Mazzucchelli, Marco On Tonelli periodic orbits with low energy on surfaces, Trans. Am. Math. Soc., Volume 371 (2019) no. 5, pp. 3001-3048 | DOI | MR | Zbl

[AMMP17] Abbondandolo, Alberto; Macarini, Leonardo; Mazzucchelli, Marco; Paternain, Gabriel P. Infinitely many periodic orbits of exact magnetic flows on surfaces for almost every subcritical energy level, J. Eur. Math. Soc., Volume 19 (2017) no. 2, pp. 551-579 | DOI | MR | Zbl

[AMP15] Abbondandolo, Alberto; Macarini, Leonardo; Paternain, Gabriel P. On the existence of three closed magnetic geodesics for subcritical energies, Comment. Math. Helv., Volume 90 (2015) no. 1, pp. 155-193 | DOI | MR | Zbl

[Arn61] Arnold, Vladimir I. Some remarks on flows of line elements and frames, Dokl. Akad. Nauk SSSR, Volume 138 (1961), pp. 255-257 | MR | Zbl

[Arn78] Arnold, Vladimir I. Mathematical methods of classical mechanics, Graduate Texts in Mathematics, 60, Springer, 1978 | Zbl

[Arn97] Arnold, Vladimir I. Remarks concerning the Morse theory of a divergence-free vector field, the averaging method, and the motion of a charged particle in a magnetic field, Proc. Steklov Inst. Math., Volume 216 (1997) no. 1, pp. 3-13 (Dynamical systems and related topics: collected papers in honor of sixtieth birthday of academician Dmitrii Viktorovich Anosov) | Zbl

[AS67] Anosov, Dmitriĭ V.; Sinaĭ, Yakov G. Certain smooth ergodic systems, Usp. Mat. Nauk, Volume 22 (1967) no. 5 (137), pp. 107-172 | MR

[Ben16a] Benedetti, Gabriele The contact property for symplectic magnetic fields on S 2 , Ergodic Theory Dyn. Syst., Volume 36 (2016) no. 3, pp. 682-713 | DOI | MR | Zbl

[Ben16b] Benedetti, Gabriele Magnetic Katok examples on the two-sphere, Bull. Lond. Math. Soc., Volume 48 (2016) no. 5, pp. 855-865 | DOI | MR | Zbl

[Ben16c] Benedetti, Gabriele On closed orbits for twisted autonomous Tonelli Lagrangian flows, Publ. Mat. Urug., Volume 16 (2016), pp. 41-79 | MR | Zbl

[Bra70] Braun, Martin Particle motions in a magnetic field, J. Differ. Equations, Volume 8 (1970), pp. 294-332 | DOI | MR

[BS94] Benettin, Giancarlo; Sempio, Paolo Adiabatic invariants and trapping of a point charge in a strong nonuniform magnetic field, Nonlinearity, Volume 7 (1994) no. 1, pp. 281-303 | DOI | MR | Zbl

[Cas01] Castilho, César The motion of a charged particle on a Riemannian surface under a non-zero magnetic field, J. Differ. Equations, Volume 171 (2001) no. 1, pp. 110-131 | DOI | MR | Zbl

[CMP04] Contreras, Gonzalo; Macarini, Leonardo; Paternain, Gabriel P. Periodic orbits for exact magnetic flows on surfaces, Int. Math. Res. Not., Volume 2004 (2004) no. 8, pp. 361-387 | DOI | MR | Zbl

[GG09] Ginzburg, Viktor L.; Gürel, Başak Z. Periodic orbits of twisted geodesic flows and the Weinstein-Moser theorem, Comment. Math. Helv., Volume 84 (2009) no. 4, pp. 865-907 | DOI | MR | Zbl

[GG15] Ginzburg, Viktor L.; Gürel, Başak Z. The Conley conjecture and beyond, Arnold Math. J., Volume 1 (2015) no. 3, pp. 299-337 | DOI | MR | Zbl

[GGM15] Ginzburg, Viktor L.; Gürel, Başak Z.; Macarini, Leonardo On the Conley conjecture for Reeb flows, Int. J. Math., Volume 26 (2015) no. 7, 1550047 | MR | Zbl

[Gin87] Ginzburg, Viktor L. New generalizations of Poincaré’s geometric theorem, Funkts. Anal. Prilozh., Volume 21 (1987) no. 2, p. 16-22, 96 | Zbl

[Gin96] Ginzburg, Viktor L. On closed trajectories of a charge in a magnetic field. An application of symplectic geometry, Contact and symplectic geometry (Thomas, C. B., ed.) (Publications of the Newton Institute), Volume 8, Cambridge University Press, 1996, pp. 131-148 | MR | Zbl

[Gol01] Golé, Christophe Symplectic twist maps, Advanced Series in Nonlinear Dynamics, 18, World Scientific, 2001 (Symplectic twist maps. Global variational techniques) | DOI | MR | Zbl

[HM03] Hazeltine, R. D.; Meiss, James D. Plasma confinement, Dover books on physics, Courier Corporation, 2003, 455 pages

[Mir07] Miranda, José A. G. Positive topological entropy for magnetic flows on surfaces, Nonlinearity, Volume 20 (2007) no. 8, pp. 2007-2031 | DOI | MR | Zbl

[Mos62] Moser, Jürgen On invariant curves of area-preserving mappings of an annulus, Nachr. Akad. Wiss. Gött., II. Math.-Phys. Kl., Volume 1962 (1962), pp. 1-20 | MR | Zbl

[MS98] McDuff, Dusa; Salamon, Dietmar Introduction to symplectic topology, Oxford Mathematical Monographs, Clarendon Press; Oxford University Press, 1998 | Zbl

[Taĭ92] Taĭmanov, Iskander A. Closed extremals on two-dimensional manifolds, Usp. Mat. Nauk, Volume 47 (1992) no. 2(284), p. 143-185, 223 | MR | Zbl

[Tru96] Truc, Françoise Trajectoires bornées d’une particule soumise à un champ magnétique symétrique linéaire, Ann. Inst. Henri Poincaré, Phys. Théor., Volume 64 (1996) no. 2, pp. 127-154 | MR | Zbl